Hail, Slope
- When
- June 24, 6:11 AM MST to 6:15 AM MST
- Where
- Slope County, 11.93 mi SE of Amidon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.360, -103.140
The nose of a nocturnal low level jet triggered thunderstorm development across southwestern North Dakota around sunrise on the 24th. Several reports of large hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
The nose of a nocturnal low level jet triggered thunderstorm development across southwestern North Dakota around sunrise on the 24th. Several reports of large hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 1:30 AM MST, 4 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 AM CDT WED JUN 24 2009 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL CONTINUE TO BE THUNDERSTORM CHANCES TODAY THROUGH FRIDAY NIGHT. AGAIN NOT SEEING MAJOR DIFFERENCES IN THE OVERALL SFC/MID/UPPER LEVEL PATTERNS SO WILL UTILIZE AN OVERALL MODEL BLEND. CURRENTLY...ALOFT WE HAVE QUASI-ZONAL MID LEVEL FLOW UNDERNEATH A 100KT UPPER LEVEL JET STREAK. DRY SFC HIGH PRESSURE REMAINS OVER THE DAKOTAS RESULTING IN LIGHT WINDS. MOSTLY CLEAR AT THIS TIME BESIDES THE SOUTHEASTERN CWA WHERE SOME CIRRUS HAS MOVED INTO FROM THE ANVIL OF A CENTRAL PLAINS MCS. ALL GUIDANCE IS HINTING AT DEVELOPING SHOWERS/THUNDERSTORMS THIS MORNING STARTING IN NE WY AND SE MT IN THE RIGHT ENTRANCE REGION OF THE UPPER JET. AS OF 300AM CDT NO PRECIPITATION YET BUT IR SATELLITE IMAGERY DOES DEPICT INCREASING MID LEVEL CLOUDS ACROSS NORTH CENTRAL WY AND INTO SOUTHEASTERN MT. WILL TAKE A LAST LOOK AT MY 12-18Z POP/WX/QPF GRIDS LATER THIS MORNING BEFORE FORECAST ISSUANCE AFTER DIGESTING LATEST MODEL GUIDANCE AND OBSERVATIONAL DATA. THE 4KM WRF AND NAM MODELS ARE PROJECTING DEVELOPMENT ORIGINATING OVER SOUTHEASTERN MT AND MY FAR SOUTHWESTERN COUNTIES BETWEEN NOW AND 10Z...THEN MOVES THIS AREA OF PRECIPITATION ACROSS MUCH OF SOUTHWESTERN AND SOUTH CENTRAL ND THROUGH 18Z. MEANWHILE THE GFS AND EC KEEP EVERYTHING SOUTH OF ND THROUGH 12Z...THEN ALONG THE ND/SD BORDER AREA DURING THE MORNING HOURS. WHERE PRECIP DEVELOPS THIS MORNING WILL OBVIOUSLY BE IMPORTANT AS TO WHICH FORECAST MODEL IS MORE ACCURATE AND THUS HOW FAR NORTH POPS SHOULD BE LOCATED. WILL SEE HOW THIS PLAYS OUT OVER THE NEXT FEW HOURS. SFC HIGH PRESSURE WILL SLIDE EAST ENOUGH TODAY TO ALLOW A NARROW INVERTED SFC TROUGH TO MOVE INTO WESTERN ND 18-00Z...THEN INTO NORTH CENTRAL ND THIS EVENING BEFORE WASHING OUT OVERNIGHT. AS THIS OCCURS...AFTERNOON INSTABILITY WILL INCREASE ALONG THE TROUGH AXIS WITH MUCAPE VALUES OF 1-2K J/KG. MORE THAN ENOUGH WINDS SHEAR TO SUPPORT STRONG TO SEVERE STORMS WITH 0-6KM SHEAR OF 40-50KTS. AN EMBEDDED S/WV IMPULSE CURRENTLY OVER THE STATE OF WASHINGTON WILL SLIDE EAST ACROSS THE FORECAST AREA LATER TODAY AND THIS EVENING AND WILL BE THE TRIGGER FOR CONVECTION. WILL MENTION STRONG/SEVERE STORMS FOR THIS AFTERNOON/EARLY EVENING IN THE HAZARDOUS WEATHER OUTLOOK (HWO) PRODUCT. CONVECTION SHOULD BE CONFINED TO WESTERN AND NORTH CENTRAL ND AS THE SFC TROUGH AXIS MIGRATES FROM ACROSS THE WEST INTO MY NORTH CENTRAL COUNTIES. SOUTH CENTRAL ND SHOULD STAY IN THE WARM SECTOR AND REMAIN DRY. CLEARING SKIES OVERNIGHT AS UPPER LEVEL RIDGING BUILDS EAST INTO THE REGION. MID/UPPER LEVEL RIDGING CONTINUES TO PUSH EAST INTO THE NORTHERN PLAINS ON THURSDAY ALONG WITH 850MB TEMPS INCREASING FROM 22-28C EAST TO WEST RESPECTIVELY. THUS A NICE WARMUP IS IN STORE WITH FORECAST TEMPERATURES RANGING FROM THE UPPER 80S ACROSS MY EASTERN COUNTIES TO THE MID/UPPER 90S WEST. SOUTHERLY LOW/MID LEVEL FLOW AHEAD OF A DEVELOPING LEE SIDE SFC LOW WILL ALSO TRANSPORT HIGHER DEWPOINT TEMPS NORTH INTO THE LOCAL REGION...HOWEVER MODELS HAVE BACKTRACKED A TAD ON THE DEGREE OF MOISTURE ADVECTION DURING THURS DAYTIME WHICH WILL RESULT IN LESS INSTABILITY THAN PREVIOUSLY THOUGHT. WITH ONLY A FEW HUNDRED JOULES OF CAPE AND NO REAL KICKER...HAVE REMOVED THUNDER CHANCES WEST THURS AFTERNOON. THURSDAY NIGHT THE RIDGE AXIS PUSHES EAST INTO THE EASTERN DAKOTAS ALLOWING THE SFC TROUGH TO SLIDE INTO THE WESTERN DAKOTAS. THE NAM/GFS CONTINUE TO INDICATE A NOCTURNAL LLJ DEVELOPING THURS NIGHT/EARLY FRIDAY MORNING AHEAD OF THE SFC TROUGH ALONG WITH AMPLE ELEVATED CAPE. WILL MAINTAIN CHANCES FOR THUNDERSTORMS HERE GIVEN THIS CONSISTENCY AND THE OTHER INGREDIENTS IN PLACE...DESPITE THE LACK OF MODEL GENERATED QPF. ANY ONGOING THUNDERSTORMS WILL LIKELY WANE FRIDAY MORNING AS THE LLJ DIMINISHES...THEN SHOULD REDEVELOP DURING THE AFTERNOON AS DESTABILIZATION OCCURS DURING PEAK HEATING (ESPECIALLY ALONG THE SFC FRONT WHERE MUCAPE WILL INCREASE FROM 2-4K JOULES). A BIT MORE UNCERTAINTY HERE THOUGH IN REGARDS TO THE PLACEMENT/VALUE OF POPS DUE TO UNCERTAINTY WITH THE POSITION/EVOLUTION OF THE FRONTAL BOUNDARY AND MORE IMPORTANTLY THE TIMING AND PLACEMENT OF MID LEVEL IMPULSES IN SOUTHWESTERLY FLOW ALOFT. IT SEEMS MODELS ARE IN OK AGREEMENT WITH THE POSITION OF THE FRONTAL BOUNDARY FROM SOUTHWEST TO NORTHEAST ND 18Z. MORE UNCERTAINTY WITH TIMING/TRACK OF S/WV KICKERS PROVIDING THE NECESSARY LARGE SCALE ASCENT. IM ALMOST THINKING THE BEST CHANCES FOR THUNDER DEVELOPMENT AND SEVERE WEATHER WILL BE FRIDAY EVENING AND INTO THE OVERNIGHT WHEN THE MAIN UPPER LEVEL TROUGH MOVES INTO THE NORTHERN HIGH PLAINS OF MT/WY AND THE RIGHT ENTRANCE REGION OF AN UPPER JET STREAK MIGRATES ACROSS THE DAKOTAS. IN THIS CASE POPS WOULD NEED TO BE LOWERED FRIDAY DAYTIME AND INCREASED FRIDAY NIGHT...ESPECIALLY NEAR THE SFC BOUNDARY. && .LONG TERM...SATURDAY THROUGH WEDNESDAY... CANADIAN UPPER LOW WILL BE DEPARTING THE REGION ON SATURDAY WITH MESO RIDGING REPLACING IT. BOTH ECMWF AND GFS SUPPORT THIS. CURRENT FORECAST IS DRY FOR SATURDAY AND SUNDAY WITH WIDELY SCATTERED NOCTURNAL THUNDERSTORMS SUNDAY NIGHT ASSOCIATED WITH BACKING FLOW ON WEST SIDE OF MESO RIDGE. SEE NO REASON TO MAKE CHANGES TO THIS AS MODELS CONTINUE TO BE ON THE DRY SIDE WITH LIMITED MOISTURE BUT STILL HAVE SHORTWAVE ENERGY IMPACTING THE REGION SUNDAY NIGHT AND MONDAY. TEMPERATURES WILL RETURN TO A SLOW WARMING TREND NEXT WEEK BUT REMAIN IN THE UPPER 70S TO MIDDLE 80S. ECMWF DEPARTS FROM GFS ON TUESDAY AND WEDNESDAY KEEPING THE REGION IN MORE OF A BROAD UPPER CYCLONINC FLOW, AND THIS SHOULD BE SUFFICIENT FOR WIDELY SCATTERED NOCTURNAL AND EARLY MORNING CONVECTION TUESDAY AND WEDNESDAY AS WELL. && .AVIATION...SURFACE HIGH PRESSURE CENTERED OVER SOUTH CENTRAL NORTH DAKOTA EARLY WEDNESDAY MORNING WILL DRIFT SLOWLY EAST TODAY. A LOW PRESSURE TROUGH WILL BE THE FOCUS FOR UPSLOPE FLOW ACROSS THE HIGHER ELEVATIONS OF EASTERN MONTANA AND WESTERN SOUTH DAKOTA WEDNESDAY AFTERNOON. WIDELY SCATTERED CONVECTION IS EXPECTED TO BEGIN AND MOVE INTO WESTERN NORTH DAKOTA BY THIS AFTERNOON. VFR CONDITIONS EXPECTED ACROSS ALL TAFS WITH A MENTION OF CB IN DICKINSON TAF BY 18Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT WED JUN 24 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 500 AM CDT WED JUN 24 2009 /400 AM MDT WED JUN 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS MORNING. THE PRIMARY THREAT WILL BE DEADLY CLOUD TO GROUND LIGHTNING. THUNDERSTORMS ARE THEN FORECAST TO REDEVELOP ACROSS WESTERN PORTIONS OF THE STATE THIS AFTERNOON...SPREADING INTO NORTH CENTRAL NORTH DAKOTA THIS EVENING. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. STAY TUNED FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO EARLY FRIDAY. AS THUNDERSTORMS REDEVELOP FRIDAY AFTERNOON ALONG A SURFACE COLD FRONT PUSHING SOUTHEAST...A FEW OF THESE STORMS WILL LIKELY BECOME SEVERE LATER FRIDAY AFTERNOON AND INTO FRIDAY NIGHT. AT THIS TIME THE MOST LIKELY LOCATION FOR THIS SCENARIO OVER THE BISMARCK COUNTY WARNING AREA WILL BE ACROSS SOUTH CENTRAL PORTIONS OF THE STATE...AS WELL AS SOUTH AND EAST OF THIS AREA INTO PARTS OF NORTHERN SOUTH DAKOTA AND EASTERN NORTH DAKOTA ALONG THE COLD FRONT. STAY TUNED FOR FORECAST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
The Bismarck radar (KBIS), 188 km away, was scanning. The volume nearest the first event began at 13:12 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172259, 172260, 172261, 172262.